From Seattle, Washington, USA:
My 4.5 year old son was diagnosed with diabetes almost 1.5 years ago. We're having a problem with abdominal pain and blood sugars that are swinging dramatically (30 to 400) from insulin that does not seem to be absorbing. My son wake up usually between 100 and 170. We use H, R, and N on a sliding scale. One hour after eating, he's climbed another 100,and by mid morning he's usually over 300. Suddenly, after about 3 hours from injecting, the insulin his blood sugar takes a nose dive down to about 50. It happens quickly as if all of the insulin begins working at once. The same thing happens with his dinner insulin. As this pattern is getting worse, he's been having a constant abdominal pain which is getting worse. We've had his pain checked into but at this point it is undiagnosed. Could these two things be linked? If not, why is the Humalog not working in the time frame that it should be? We inject in the leg in the morning and the arm at night. For a while we tried the stomach but it seemed to make no difference.
There are many strategies for dosing insulin in children as young as yours. Wide fluctuations in blood sugars can be frequent in this age group. A strategy I have found to be successful is using a longer-acting insulin (right now you are on Humalog, N and R--these are ultra-short to medium length acting insulins) like Lente or Ultralente to provide for a child's basal insulin need (that is, the constant need for insulin for the body's metabolism) and then use Humalog at each mealtime and base the dosing on the amount of food the child eats with a small correction if the child is running a high blood sugar. This is only one of many strategies that can be successful in helping to control such wide fluctuations. Your diabetes team should be able to help you find a strategy that works well for you--but it takes time and a lot of work sometimes to find the best solution!
Additional comments from Stephanie Schwartz, diabetes nurse specialist:You might also consider an insulin pump and/or using the MiniMed continuous glucose sensor for a few days to see the bigger picture. Talk to your diabetes team about all of these options.
Original posting 22 Jun 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.